Virginia, 2005

Flash Flooding and Hail in Virginia, May 13, 2005

May 13, 2005 · NWS RLX · 4 events in 2 counties and zones

2 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 13, 2:00 PM EST, 25 minutes earlier.

Area forecast discussion, May 13, 2:00 PM EST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT FRI MAY 13 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

INSTABILITY WEST OF MOUNTAINS THIS EVE WILL MEAN TSTORMS UNTIL SUN
GOES DOWN.  HAVE PLAYED THE APPROACH OF PRECIPITATION TONIGHT LATE
AS ETA IS FASTEST OF MODEL AND IT HOLDS THINGS WEST OF OHIO RIVER.
RAISED MINS TONIGHT WITH GRADIENT INCREASING.

INCREASED TEMPS A COUPLE OF DEGREES ACROSS THE BOARD FOR
SATURDAY...WHICH WILL RESULT IN HIGHS RIGHT AROUND 80 DEGREES FOR
ALL BUT HIGHEST LOCATIONS IN CWA.

NAM INITIALLY QUICKER WITH THE FRONTAL PASSAGE...THEN SLOWS DOWN THE
HIGH PRESSURE MOVING IN SUNDAY EVENING...BUT OVERALL PRETTY
CONSISTENT WITH GFS SOLUTION.  WITH PLENTY OF CLOUDS AROUND WILL
KICK UP SATURDAY NIGHT/SUNDAY MORNING TEMPS AS WELL.  GUIDANCE
VALUES HERE ARE VERY WITHIN A COUPLE OF DEGREES OF EACH OTHER HERE.
WITH HIGH PRESSURE NOT IN A HURRY TO BUILD IN...LINGERING MOISTURE
AND SOME INSTABILITY MAY LEAD TO A FEW SHOWERS SUNDAY AFTERNOON
ACROSS THE HIGHER ELEVATIONS OF THE EASTERN CWA.

A PRETTY GOOD COOL DOWN IS FIGURED FOR SUNDAY NIGHT INTO MONDAY
MORNING...AS 850MB TEMPS FALL TO -1C BY 12Z MONDAY.

OTHERWISE...HIGH PRESSURE OVERHEAD MONDAY NIGHT INTO TUESDAY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 140 PM EDT FRI MAY 13 2005)

AVIATION...

MOSTLY CLEAR SKY LATE THIS MORNING INTO THE EARLY AFTERNOON
HOURS...ARE BEGINNING TO Q UP.  WILL WATCH THE POP UP SHOWERS ACROSS
E KY AND W VA...AS THEY NEAR BKW.  HAVE INCLUDED THE POSSIBILITY OF
A THUNDERSTORM HERE FOR MID AFTERNOON.  OTHERWISE...VFR CONDITIONS
ALL AROUND.  HIGH PRESSURE TO OUR SOUTHEAST IS WORKING HARD TO KEEP
THE AFTERNOON CUMULUS FROM FORMING...BUT IN A LOSING BATTLE.  OVER
THE NEXT 18 HOURS...VFR CONDITIONS ARE EXPECTED TO DOMINATE.
HOWEVER...TOWARDS THE END OF THE PERIOD COLD FRONT WILL ENTER THE
PICTURE FROM THE WEST.  WILL NEED TO LOWER CEILINGS AND START THE
MENTION OF SHOWERS AND EVEN THE POSSIBILITY OF A THUNDERSTORM AFTER
DAY BREAK SATURDAY.  BY 18Z...THE COLD FRONT WILL BE ACROSS WESTERN
OHIO.  WINDS WILL ALSO BE ON THE INCREASE SATURDAY WITH WINDS AROUND
10 TO 15 KTS COMMON...WITH HIGHER GUSTS.

PREVIOUS DISCUSSION...
(ISSUED 1246 PM EDT FRI MAY 13 2005)

LONG TERM (TUESDAY THROUGH THURSDAY)...

HPC UTILIZED A MIDDLE OF THE ROAD APPROACH BETWEEN THE AMPLIFIED
CANADIAN AND THE SUPPRESSING GFS.  THIS HAPPENS TO BE VERY SIMILAR
TO THE ECMWF SOLUTION...BUT DID KICK THE COLD FRONT FOR THE MIDDLE
OF NEXT WEEK TO OUR EAST QUICKER...SIMILAR TO THE GFS FOR DAYS 6 AND
7.

PREVIOUS DISCUSSION...
(ISSUED 650 AM EDT FRI MAY 13 2005)

AVIATION...

LIFR CONDITIONS START THE PERIOD AT CRW/HTS BUT SHOULD BURN OFF
QUICKLY BY 15-16Z...OTHERWISE MVFR VISIBILITY AT BKW AND VFR
CONDITIONS ELSEWHERE.  VFR CONDITIONS SHOULD PERSIST FROM 18Z
THROUGH THE END OF THE TAF PERIOD.  WINDS WILL TURN SOUTHERLY AS
WARM FRONT LIFTS NORTH AND SOME LIGHT SHOWERS MAY APPROACH THE
WESTERN SITES CLOSE TO 12Z SATURDAY...BUT NOT ENOUGH CONFIDENCE TO
PUT IN TAFS.

PREVIOUS DISCUSSION...
(ISSUED 410 AM EDT FRI MAY 13 2005)

SHORT TERM (TODAY)...

THE FRONTAL BOUNDARY THAT PUSHED SOUTH THROUGH THE REGION EARLY
THURSDAY MORNING...WILL LIFT BACK NORTH TODAY AS SOUTHERLY WINDS
PICK UP AHEAD OF A STRONG SYSTEM LIFTED EAST OUT OF THE PLAINS.
SOME NOCTURNAL STRATUS HAS DEVELOPED ACROSS THE EASTERN CWA AND MORE
DEVELOPING ALONG THE OHIO RIVER...HOWEVER...EXPECT THIS WILL BREAK
UP DURING THE MORNING HOURS AS HEATING TAKES PLACE.

AS THE FRONTAL BOUNDARY LIFTS NORTH TODAY...850H TEMPS INCREASE TO
NEAR +16C.  THINK THERE WILL BE ALOT OF SUNSHINE SEEN THROUGH A
DEVELOPING CUMULUS FIELD EARLY THIS AFTERNOON.  INSTABILITY WILL BE
MODERATE BY LATE AFTERNOON...ALTHOUGH SOUNDINGS INDICATE A LITTLE
BIT OF A CAP...BUT THERE IS NOT VERY MUCH MOISTURE AVAILABLE OUTSIDE
OF THE BOUNDARY LAYER MOISTURE...AND THERE IS NO REAL FORCING
MECHANISM TO INITIATE CONVECTION.  THEREFORE HAVE CARRIED ONLY
SLIGHT CHANCE POPS TODAY...THINKING HEATING ALONE COULD BE ABLE TO
POP A FEW THUNDERSTORMS.  WENT ABOVE MOS FOR TEMPS TODAY...THINKING
SUNSHINE COMBINED WITH WARMING 850H TEMPS WOULD ALLOW TEMPERATURES
TO REACH MID 80S ACROSS THE LOWLANDS.  THIS IS SUPPORTED BY FORECAST
SOUNDINGS.

(TONIGHT THROUGH SUNDAY NIGHT)...

MODELS IN GOOD AGREEMENT WITH A FAIRLY STRONG COLD FRONT COMING
ACROSS THE REGION EARLY SATURDAY NIGHT. GOOD MOISTURE SURGE ON
MODERATE SOUTHWESTERLY LOW LEVEL JET...ALONG WITH GOOD INSTABILITY
AND DYNAMICS...WILL BRING SHOWERS AND THUNDERSTORMS AHEAD OF THE
FRONT. TIMING OF THE FRONT WILL FOCUS THE BEST CHANCE OF PRECIP
SATURDAY INTO SATURDAY EVENING. HOWEVER...MODELS DO SHOW A DECENT
SOUTHWESTERLY LOW LEVEL JET SETTING UP OVER THE WESTERN HALF OF THE
REGION TONIGHT...WHICH WOULD AID ANY NOCTURNAL DEVELOPMENT...SO THAT
DECENT CHANCE POPS ARE IN THE FORECAST OVER NORTHWESTERN SECTIONS
TONIGHT WITH LESSER CHANCE FARTHER EASTWARD. MIDDLE OF THE ROAD MAV
TEMPERATURE GUIDANCE SEEMS REASONABLE ON SATURDAY.

BEHIND THE FRONT...HIGH PRESSURE STRUGGLES TO BUILD IN QUICKLY...SO
THAT LINGERING MOISTURE AND SOME INSTABILITY SUNDAY MAY LEAD TO A
FEW SHOWERS...ESPECIALLY IN THE MOUNTAINS. MUCH COOLER TEMPERATURES
SUNDAY...ESPECIALLY ALOFT WHICH WOULD BE THE MAIN CAUSE FOR THE
ENHANCED INSTABILITY. MODELS CLOSE FOR SUNDAY TEMPS. CLEARING SUNDAY
NIGHT AND MUCH COOLER AS HIGH PRESSURE FINALLY TAKES CONTROL.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...KF/ARJ
Hazardous weather outlook, May 13, 2:53 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
353 AM EDT FRI MAY 13 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140752-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
353 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTRORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING
COLD FRONT ON SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS.  THE MAIN
THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 13, 1:30 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT FRI MAY 13 2005

VAZ004-131915-
BUCHANAN VA-
230 PM EDT FRI MAY 13 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

...A STRONG THUNDERSTORM MOVING NORTHEAST ALONG BUCHANAN
COUNTY...VIRGINIA AND PIKE COUNTY...KENTUCKY STATE LINE...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL PIKE COUNTY...OR ABOUT 7 MILES
NORTHEAST OF BREAKS INTERSTATE PARK...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ROSEANN...
  BIG ROCK AND HURLEY.

BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING ARE POSSIBLE
WITH THIS STORM.

15
Special weather statement, May 13, 1:58 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
258 PM EDT FRI MAY 13 2005

WVZ033-131930-
MCDOWELL WV-
258 PM EDT FRI MAY 13 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

...A COUPLE STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN MCDOWELL
COUNTY...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WELCH...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE KIMBALL...
  GARY AND DAVY.

BRIEF HEAVY RAIN MAY BE ACCOMPANIED BY SMALL HAIL AND FREQUENT
LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF A HALF AN
INCH UP TO 1 INCH PER HOUR ARE POSSIBLE.  THIS RAIN MAY CAUSE
PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.

15
Special weather statement, May 13, 2:22 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
322 PM EDT FRI MAY 13 2005

WVZ025-131945-
LOGAN WV-
322 PM EDT FRI MAY 13 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

...STRONG THUNDERSTORMS MOVING THROUGH THE SOUTHEASTERN HALF OF
LOGAN COUNTY...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS OVER SOUTH CENTRAL LOGAN COUNTY...OR
ABOUT 10 MILES NORTH OF GILBERT CREEK...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MAN...
  MALLORY AND AMHERSTDALE-ROBINETTE.

EXPECT BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING IN THE
PATH OF THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15

The radar

The Jackson,KY radar (KJKL), 97 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Dickenson

When
May 13, 2:25 PM EST
Where
Dickenson County, Haysi
Measured
1.75 in hail
Reported by
POST OFFICE
Coordinates
37.217, -82.317

Hail, Dickenson

When
May 13, 3:00 PM EST
Where
Dickenson County, Clintwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -82.467

Flash Flood, Dickenson

When
May 13, 6:30 PM EST to 8:30 PM EST
Where
Dickenson County, Clintwood
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -82.467

Repetitive showers and thunderstorms dumped 1.9 to 3.5 inches of rain in the vicinity of Clintwood to Haysi and Birchleaf. A portion of Route 80 was damaged.

Flash Flood, Buchanan

When
May 13, 7:00 PM EST to 8:00 PM EST
Where
Buchanan County, 1 mi E of Prater
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -82.183

Laurel Branch flooded and closed roads. The stream is a small run of the War Fork of the Russell Prater Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446143, 5446144, 5446145, 5446146.